Aa
A
A
A
Close
Senior Health Community
483 Members
Avatar universal

bizarre dementia in my grandmother possibly induced by atavan/benzodiapines

Preface: My grandmother is 75, healthy, lives independently, and has a comparatively active lifestyle and has never had significant health issues, although she is deaf but had a successful cochlear implant.  

My grandmother is currently in the hospital and her doctors are stumped. We can not figure out what is going on. A few years ago a doctor prescribed her Xanax. She apparently had a paradox reaction and instead of becoming sedate or having anxiety relieved, she became aggressive and agitated and unable to be controlled.

That particular doctor said she could no longer have benzodiazepines. She returned to normal after a week, but close family members noted her personality never reoriented itself completely.

Now, years later, a new doctor in a new (very rural) area added a diuretic to her blood pressure medicine (lisinopril). Her sodium bottomed out soon after and she went into a dementia state. In order to sedate her, the doctor gave her atavan, perhaps he didn't know that she could not take benzodiazepines. My other family members didn't make the connection. She went absolutely bezerk again and the doctor continued to administer atavan up to 3mg per day. She stopped sleeping and she remained in a constant state of agitated psychosis. He ran a lot of tests on her but couldn't find anything physically wrong, while continuing to administer atavan, and he suggested we admit her to a psychiatric ward.

I'm going to refrain from making emotionally charged statements here, but personally, I have strong feelings about how this doctor handled my grandmother's case.

My aunts and uncles transferred her, against that doctor's will, to a big city hospital where they immediately abstained her from all drugs, except for blood pressure medicine (lisinopril without the diuretic.)

She has been here 7 days without atavan. She will not sleep on her own. After two days with no sleep the doctor gave her haldol and later zyprexia and melatonin. With these medicines she sometimes sleeps for no more than 4 hours. Last night she only slept two hours. When she wakes up she is highly agitated and babbles compulsively about random things. She usually has 3-4 topics that she anxiously cycles through. I can calm her down about 1 hour after waking up, and she remains somewhat calm for the rest of the day.

This is very stressful on myself and the rest of my family members. She's traumatized some of my uncles by telling them their adopted and that she doesn't want them around, etc etc.

The neurologist, doctors, and psychologists can not figure out why she isn't sleeping on her own and why she is consistently lingering in this state of borderline psychosis. I don't feel that it is a true psychosis, however.

They wanted to do an fMRI, but her cochlear implant restricts her from the scan.

Please help!  
1 Responses
547368 tn?1440545385
Hello Eleste,

First let me apologize for my tardy response. How is your grandmother doing now? She is so fortunate to have you involved in her care. Thank you for being do concerned with your grandmother. So many ppl just don't care enough to get involved. Bless you.

I think the wisest decision was to move your grandmother. Have you called in a gerontologist? They seem to be the best at sorting out medications for the the seniors. I have seen them do wonders.

Please know that I am not an expert. I have had many years working with our seniors but again far from an expert. I wonder if the phycotrophic or anti-psychotics medications are not making matters worse for your grandmother's delicate system. Some ppl just cannot tolerate those major drugs, especially considering she already had a reaction to a lesser medication, Ativan. Haldol is a major medication and some ppl just do not tolerate it let alone the addition of .Zyprexa.  Zyprexa (Olanzapine) which is a medication that is used to treat schizophrenia and acute manic episodes associated with bipolar I disorder. It is also in a drug class known as atypical anti-psychotics.

It can take weeks for their systems to return to normal if it is from the medications. Sometimes it is just a matter of days. I would make sure that the physicians that are treating her are very skilled and knowledgeable with seniors.    

Any change of environment can also be traumatic or at the very least add insult to injury for some seniors.

A CT Scan with contrast may provide some answers as long as the MRI is out of the questions.

And last but not least unfortunately her condition may be a true or permanent state. What causes these episodes or changes can be difficult to understand. Sometimes it can come from an underlying physical illness.

Always, always this is the most difficult for the family. If it's any comfort your grandma may not even be aware of what is happening to her. My heart goes out to you. Please make sure your uncles understand that this in not their mother talking. I am sure she would never hurt them and would be extremely upset if she knew what she was saying. She simply is not responsible for her words at this point.

Please let us know how she is doing. I will be very interested to hear how she is doing. Keep supporting her the best you can. This is important for her and will be for you also.

My Best to You,
~Tuck  
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Could our telomeres hold the key to curing cancer and preventing aging? Learn more in this article from Missouri Medicine.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
How to lower your heart attack risk.
Here are 12 simple – and fun! – ways to boost your brainpower.
Protect against the leading cause of blindness in older adults
Keep your bones strong and healthy for life